Hi. Thanks very much for taking the time to read this. I have been diagnosed with GAD. I have severe physical symptoms, which my doctor and therapist have diagnosed as possible conversion disorder because all medical tests have come back negative. I have, as yet, been unable to find an SSRI that I can take due to side effects. I have tried Prozac, Zoloft and Serzone. My doctor prescribed Xanax for me, and it works great. But I know it is very addictive. My question is this: What can I take for an SSRI that is very gentle? If there is a side effect to be found, I'll have it! And also, I only take the Xanax as needed, .25mg. Sometimes I take it for a few days in a row, then won't take it for several days at all. How long can I do this without becoming addicted? I really like knowing it's there if I need it, especially since I can't find anything else I can take. Thanks for your help.
It appears that you are suffering from an anxiety disorder characterized by general worries and tendency to somatize. SSRI medications are generally first line treatment ( Paxil, Prozac, Luvox, Celexa and Zoloft). In general they are well tolerated and perhaps a trial with a different SSRi at a low dose should be considered. Xanax is a relatively short acting medication without any preventative properties. Its main use is limited to adjunctive treatment of anxiety at the initial phase of treatment or when there are brief, intermitent periods of anxiety. Signs of addiction include withdrawal symptoms and tolerance but it does not appear to be the case with you. Please speak with your psychiatrist for further treatment options.
I doubt you will become addicted to xanax on such as low dose especially if you skip days. If you find yourself taking it daily and desiring to increase the dosage then you have to worry about becoming dependant on it.
As far as SSRI'S I have found that Celexa works for me with no side effects at all. My addiction psychiatrist says it has less side effects then the other SSRI'S.
I have the same problem that you have. I have been on doxepin for 12 years, prozac for 5 years and have always had side effects such as anxiousness, agitation, jitteriness and that crawling out of your skin feeling. Yet, I could never deal with the resulting depression after weaning myself off of the anti-depressants. I recently started taking a low dose of Serzone last week and am starting to feel some of the same symptoms, only not as severe. I guess it is something I have to live with until the medical world finds something better. (Darned if I do and darned if I don't). I, too, believe maybe smaller dosages are a key to avoiding these effects and am going that route for now. Good luck and know you are not alone with this.
Sometimes I use kava when I feel anxiety. Poynesians have been using it for hundreds of years for its calming and euphoric effects. You can order it off the internet from kavakure.com. From what I've read, it has far fewer side effects than xanax.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.